Wisconsin, 2023

Hail and Damaging Winds in Wisconsin, August 28, 2023

August 28, 2023 · NWS DLH · 5 events in 1 county or zone

A few strong to marginally severe thunderstorms developed during the late afternoon hours of the 28th across northwest Wisconsin. An area of stronger instability was in place across Burnett County and a few of the storms there produced minor wind damage to trees along with some quarter-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few strong to marginally severe thunderstorms developed during the late afternoon hours of the 28th across northwest Wisconsin. An area of stronger instability was in place across Burnett County and a few of the storms there produced minor wind damage to trees along with some quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 28, 5:35 PM CST, 5 minutes earlier.

Area forecast discussion, Aug 28, 5:35 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
635 PM CDT Mon Aug 28 2023

.DISCUSSION...(This evening through Sunday)
Issued at 307 PM CDT Mon Aug 28 2023

Key Messages:

1. Scattered showers and storms the rest of this afternoon through
tonight. A few stronger storms capable of producing small hail and
gusty winds may be possible into this evening.

2. Mainly dry weather is expected this week, with the exception of a
chance (20-40%) of showers/storms Thursday evening into Friday
morning.

3. Turning hot again late this week into the weekend.

Today - Tonight:

Widely scattered showers and thunderstorms have begun developing
from the Brainerd Lakes Lakes up into the Boundary Waters Canoe
Area Wilderness in the vicinity of a southeastward advancing cold
front this afternoon. Warm advection ahead of the front has
brought in 300-800 J/kg of MLCAPE, with 30-40 knots of effective
bulk shear along and ahead of the cold front. Some higher-level
clouds and poorer mid-level lapse rates (<6C/km) should keep
storms sub-severe this afternoon and evening. Low-level lapse
rates of 7.5-8.5C/km are a bit better, however. Taking all of
these factors into consideration, a few strong storms are possible
and could be capable of small hail and sub-severe gusty winds.
The best thunderstorm coverage as we get into the later part of
the afternoon and evening remains across the Minnesota Arrowhead
into NW Wisconsin where the left exit region of the upper-level
jet will support the most synoptic-scale lift. This round of
storms should exit southeast of our NW Wisconsin counties later
this evening as the cold front moves out of our area.

Given the scattered nature of the storms today, many areas will see
little to no rain. HREF guidance does paint the potential for
anywhere that does see thunderstorms move overhead to pick up a
quick 0.25-0.75", with the highest of these amounts in the
Minnesota Arrowhead and NW Wisconsin, but these higher rainfall
amounts will be on a localized basis.

Some post-frontal light showers should linger tonight into Tuesday
morning, primarily over northern and northeastern Minnesota, as the
main axis of the upper-level trough dives southeast across the
Northland. Additional rainfall tonight into Thursday morning should
be light, on the order of a tenth of an inch or less.

Some areas of fog will be possible again tonight in locations that
can see some partial clearing tonight, given light winds and
lingering low-level moisture. Best fog potential would be in the
Iron Range and across portions of NW Wisconsin, as well as any
locations that receive rainfall.

Tuesday:

NW flow aloft and at the surface will advect slightly cooler
weather into the Northland for Tuesday. The HRRR and RAP smoke
models also point to some smoke (mainly aloft) moving over the
region, which should result in some milky skies. Have increased
the sky cover forecast to account for this. Onshore flow off of
Lake Superior should keep temperatures slightly cooler, ranging
from the mid-60s in nearshore areas to the mid-70s over the
Brainerd Lakes into the St. Croix River Valley.

The coldest temperatures of the week are expected Tuesday night as
skies clear out, with some upper-30s to potentially mid-30s in
spots across north-central Wisconsin for lows. Will need to
continue to monitor forecast trends closely for some limited frost
potential Tuesday night into early Wednesday morning.

Wednesday - Thursday:

An upper-level ridge will build into the Upper Midwest for the
middle of this week, leading to dry weather for Wednesday and most
of Thursday. We will also see the start of a gradual warming trend
with highs in the 70s on Wednesday and mid-70s to low-80s on
Thursday. Winds turn very breezy out of the south beginning on
Thursday as the surface pressure gradient increases ahead of an
approaching upper-level trough and associated surface front late
Thursday into Friday.

Thursday PM - Friday:

Another chance for some showers and storms return to the
Northland sometime Thursday afternoon/evening into Friday morning as
another upper-low opens up into a trough as it cuts eastward
across far southern Manitoba into NW Ontario. Precipitation
chances remain around 20-40% with this system given the better
synoptic lift is currently forecast to remain north of the
international border. Otherwise, winds remain gusty into Friday,
with temperatures climbing into the low- to mid-80s for most of
the Northland.

Labor Day Weekend:

A stronger axis of the upper-level ridge moves into the central
U.S. this weekend into the very early portion of next week,
bringing a return of hot, summer-like conditions with it. High
temperatures should climb well into the 80s from Saturday-Monday,
while some low-90s cannot be ruled out on Sunday and Monday across
our central MN into southern tier of NW Wisconsin counties.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 635 PM CDT Mon Aug 28 2023

Scattered showers and storms are moving southeast across the
Northland this evening. This activity will quickly end over the next
few hours leaving the region with VFR conditions by late evening.
There is potential for fog to develop tonight. The better chances
will be across HIB and INL. Any fog that does develop will erode
after sunrise leaving the region in VFR conditions once again.

&&

.MARINE...
Issued at 322 PM CDT Mon Aug 28 2023

Predominately southwest winds around 5 to 10 kt the remainder of
this afternoon will shift to northwesterly this evening and
northerly tonight behind a cold front. Some scattered showers and
storms remain possible over the Lake from this afternoon into
evening before moving southeast of the area tonight. Could see
some lingering light showers over western Lake Superior tonight
into early Tuesday morning, but chances are only around 20 percent
or less.

Winds turn east to northeast for Tuesday, which could lead to some
localized gusty winds up to 15 to 20 kt during the daytime on
Tuesday, particularly for the outer Apostle Islands into Saxon
Harbor. This could result in wind-driven waves up to around 3 ft
as well for those locations. Winds and waves weaken Tuesday night,
with winds then shifting to southerly by Wednesday as surface high
pressure moves to our east.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  55  69  49  75 /  30  20   0   0
INL  51  69  46  76 /  20  10   0   0
BRD  54  78  52  78 /   0  10   0   0
HYR  55  70  44  75 /  30  10   0   0
ASX  57  65  44  76 /  40  20   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Rothstein
AVIATION...Britt
MARINE...Rothstein
Hazardous weather outlook, Aug 28, 2:19 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
319 PM CDT Mon Aug 28 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-292030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
319 PM CDT Mon Aug 28 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Isolated showers and strong storms are possible today. No severe
storms are expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some patchy dense fog is possible Tuesday morning.

There is a chance for storms late Thursday though no severe
storms are expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-292030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
319 PM CDT Mon Aug 28 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible late Thursday.

Strong southerly winds with gusts up to 25 knots are possible
Thursday and Friday.

Levens

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, Aug 28, 3:44 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Duluth MN
444 PM CDT Mon Aug 28 2023

MNZ038-WIZ001-002-006-282215-
Pine MN-Douglas WI-Bayfield WI-Burnett WI-
444 PM CDT Mon Aug 28 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN PINE,
WEST CENTRAL BAYFIELD, DOUGLAS AND NORTHEASTERN BURNETT COUNTIES
THROUGH 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Poplar, to 10 miles west of Hawthorne, to
7 miles south of Holyoke, moving southeast at 25 mph.

HAZARD...Winds gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Hawthorne and Poplar around 450 PM CDT.
  Maple around 455 PM CDT.

Other locations in the path of these storms include Lake Nebagamon,
Brule, Solon Springs and Dairyland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4640 9248 4642 9243 4642 9230 4648 9229
      4655 9212 4671 9190 4661 9133 4629 9173
      4609 9230
TIME...MOT...LOC 2143Z 304DEG 20KT 4661 9182 4646 9206 4636 9237

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Unruh
Special weather statement, Aug 28, 4:20 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Duluth MN
520 PM CDT Mon Aug 28 2023

WIZ002-282245-
Bayfield WI-
520 PM CDT Mon Aug 28 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL
BAYFIELD COUNTY THROUGH 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oulu, or 31 miles east of Superior, moving east at 25 mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Iron River around 525 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive through flood waters.

&&

LAT...LON 4651 9121 4656 9155 4666 9155 4672 9121
      4661 9116
TIME...MOT...LOC 2219Z 267DEG 20KT 4662 9147

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Unruh
Special weather statement, Aug 28, 4:25 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
525 PM CDT Mon Aug 28 2023

WIZ001-006-007-282300-
Douglas WI-Washburn WI-Burnett WI-
525 PM CDT Mon Aug 28 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
DOUGLAS, NORTHWESTERN WASHBURN AND NORTHEASTERN BURNETT COUNTIES
THROUGH 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dairyland, or 30 miles northwest of Spooner, moving southeast at 30
mph.

HAZARD...Winds gusts up to 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Douglas, northwestern Washburn and northeastern Burnett Counties,
including the following locations... Cozy Corner, Minong Flowage and
Moose Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4622 9230 4626 9229 4631 9218 4615 9184
      4605 9196 4601 9215
TIME...MOT...LOC 2225Z 315DEG 26KT 4622 9218

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Unruh
Special weather statement, Aug 28, 4:45 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Duluth MN
545 PM CDT Mon Aug 28 2023

WIZ002-003-282315-
Bayfield WI-Ashland WI-
545 PM CDT Mon Aug 28 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL BAYFIELD AND
WEST CENTRAL ASHLAND COUNTIES THROUGH 615 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ino, moving east at 30 mph.

HAZARD...Winds gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Barksdale, Ashland and Washburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive through flood waters.

&&

LAT...LON 4656 9131 4666 9131 4673 9091 4665 9082
      4651 9088
TIME...MOT...LOC 2244Z 264DEG 26KT 4662 9122

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Unruh
Special weather statement, Aug 28, 5:12 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
612 PM CDT Mon Aug 28 2023

MNZ038-WIZ006-282345-
Pine MN-Burnett WI-
612 PM CDT Mon Aug 28 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN PINE
AND CENTRAL BURNETT COUNTIES THROUGH 645 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Grantsburg, or 17 miles east of Pine City, moving
east at 30 mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Siren and Webster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4586 9276 4597 9274 4599 9228 4585 9222
      4573 9232 4573 9234
TIME...MOT...LOC 2312Z 275DEG 28KT 4588 9261

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Unruh
Special weather statement, Aug 28, 5:20 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Duluth MN
620 PM CDT Mon Aug 28 2023

WIZ003-282345-
Ashland WI-
620 PM CDT Mon Aug 28 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL ASHLAND
COUNTY THROUGH 645 PM CDT...

At 619 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland, or 34 miles west of Ironwood, moving east at 30 mph.

HAZARD...Winds gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Odanah around 635 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive through flood waters.

&&

LAT...LON 4659 9052 4658 9055 4649 9055 4655 9093
      4658 9093 4659 9094 4658 9094 4659 9095
      4663 9092 4666 9091 4668 9086 4670 9066
      4662 9054 4662 9051
TIME...MOT...LOC 2319Z 275DEG 28KT 4662 9085

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Unruh

The radar

The Duluth radar (KDLH), 105 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Burnett

When
August 28, 5:40 PM CST to 5:42 PM CST
Where
Burnett County, 1.46 mi NNE of Webster
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
45.900, -92.360

Several branches were down and a small tree had been split in two. Some dock and pontoon boat damage was also reported on Devils Lake.

Thunderstorm Wind, Burnett

When
August 28, 5:59 PM CST to 6:01 PM CST
Where
Burnett County, 2.8 mi SSE of Gaslyn
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
45.880, -92.087

Photos were received from a spotter on the south end of Benoit Lake showing tree damage to their property. They reported 10 large trees down on their property with one landing on their garage causing minor damage. The spotter also estimated that there were hundreds of trees down in the area between Benoit and Rice lakes. Pea to dim sized hail also fell and was covering the ground in the photos as well.

Hail, Burnett

When
August 28, 6:00 PM CST to 6:02 PM CST
Where
Burnett County, 2.83 mi SE of Gaslyn
Measured
1 in hail
Reported by
Public
Coordinates
45.890, -92.060

Thunderstorm Wind, Burnett

When
August 28, 6:00 PM CST to 6:02 PM CST
Where
Burnett County, 2.83 mi SE of Gaslyn
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
45.890, -92.060

Several maple, oak and pine trees were blown down in the storm.

Thunderstorm Wind, Burnett

When
August 28, 6:06 PM CST to 6:08 PM CST
Where
Burnett County, 7.22 mi E of Hertel
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.820, -92.030

A photo was received of an eight inch diameter tree that had been snapped. The observer noted that the tree already had a scar on it.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131577, 1140028, 1131574, 1131578, 1131575.